Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 375, NWS Bismarck, ND

September 8, 2005Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 8, 2005, 3:22 AM CDT for Oliver County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 3:22 AM CDT (08:22 UTC)
Expired
Sep 8, 2005, 4:15 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080822
SVRBIS
NDC065-080915-
/O.NEW.KBIS.SV.W.0375.050908T0822Z-050908T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
322 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 415 AM CDT

* AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13
  MILES WEST OF HANNOVER TO 9 MILES SOUTH OF CENTER...OR ALONG A LINE
  EXTENDING FROM 51 MILES NORTHWEST OF BISMARCK TO 25 MILES NORTHWEST
  OF BISMARCK...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HANNOVER AROUND 330 AM CDT
  CENTER AROUND 340 AM CDT
  PRICE AND FORT CLARK AROUND 410 AM CDT
  SANGER AND HENSLER AROUND 415 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4723 10177 4713 10174 4698 10145 4699 10094
      4704 10089 4729 10107

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 080859
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT THU SEP 8 2005

NDC065-080915-
/O.CON.KBIS.SV.W.0375.000000T0000Z-050908T0915Z/
OLIVER ND-
357 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR
OLIVER COUNTY...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 
MILES NORTHWEST OF HANNOVER TO 10 MILES SOUTHWEST OF PRICE...MOVING 
EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HANNOVER AROUND 405 AM CDT
  PRICE AROUND 415 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4723 10177 4713 10174 4698 10145 4699 10094
      4704 10089 4729 10107

$$
TWH
000 
WWUS53 KBIS 080915
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT THU SEP 8 2005

NDC065-080925-
/O.EXP.KBIS.SV.W.0375.000000T0000Z-050908T0915Z/
OLIVER ND-
415 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR OLIVER COUNTY EXPIRED AT 415
AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4723 10177 4713 10174 4698 10145 4699 10094
      4704 10089 4729 10107

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:15 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 8, 3:15 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT THU SEP 8 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
MAIN FORECAST HIGHLIGHT/CHALLENGE CONTINUES TO BE CONVECTIVE
POTENTIAL THROUGH THE SHORT TERM.

CURRENTLY...STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA WITH ACTIVE WARNINGS. THESE STORMS ARE
BEING TRIGGERED FROM A SHORT WAVE EMBEDDED IN THE WESTERLY ZONAL
FLOW. EXPECT THESE STORMS TO CONTINUE MOVING EASTWARD AND SHOULD BE
OUT OF THE AREA BY SUNRISE. WILL KEEP LOW POPS IN FAR SOUTHEAST FOR
ANY LINGERING SHOWER/THUNDERSTORM ACTIVITY.

THE ATMOSPHERE REMAINS UNSTABLE WITH GOOD MOISTURE ADVECTION AND
SUPPORTIVE SHEAR FOR ANOTHER ROUND OF STRONG THUNDERSTORMS THIS
EVENING AND OVERNIGHT. WITH CAP IN PLACE WILL SEE ELEVATED STORMS
INITIALLY BEFORE BECOMING MORE SURFACE BASED LATER ON IN THE
EVENING. THERE ARE ALSO SOME WEAK VORT MAXES MOVING THROUGH THE
REGION THAT MAY HELP IN INITIATING STORM ACTIVITY. SAME STORY ON
FRIDAY EVENING AND OVERNIGHT INTO SATURDAY MORNING AS SURFACE TROUGH
BEGINS MOVING THROUGH WESTERN/CENTRAL ND AND STRONG SHORT WAVE
ENERGY IS ADVECTED NORTHEAST INTO THE NORTHERN PLAINS. FOR NOW KEPT
SLIGHT CHANCE POPS AS THERE IS A STRONG CAP AND ALSO LATEST GFS AND
NAM ARE HAVING TIMING ISSUES...NAM BRINGS THE SURFACE TROUGH THROUGH
FASTER THAN THE GFS. WILL NEED TO INCREASE/DECREASE POPS LATER ONCE
THINGS BECOME MORE CLEAR.

MADE NO CHANGES TO POP/WX AFTER 12Z SAT...KEPT SLIGHT CHANCE IN FOR
SATURDAY MORNING/AFTERNOON AND DRIED THINGS OUT AFTER 0Z SUNDAY.
MADE LITTLE CHANGES TO TEMP GRIDS. WARM TODAY...WARMER FRIDAY...THEN
COOLING THINGS OFF FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY
SHORT WAVES IN SOUTHWEST FLOW WILL CAUSE PERIODS OF CONVECTIVE
PRECIPITATION UNTIL FLOW BECOMES ZONAL ON WEDNESDAY. A SLIGHT CHANCE
OF PRECIP WAS ADDED TO THE FORECAST MONDAY...OTHERWISE NO
SIGNIFICANT CHANGE TO FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/LM
Hazardous weather outlook, Sep 7, 4:39 AM CDT, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT WED SEP 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080939-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
439 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE MAIN THREATS WITH THE STRONGER STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

In the hours before

Local storm report, Sep 8, 3:01 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
301 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             STANTON                 47.32N 101.38W
09/08/2005  1.00 INCH        MERCER             ND   LAW ENFORCEMENT

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:21 PM CDTSevere Thunderstorm WarningBISMcIntosh39 min
Sep 8, 1:27 AM CDTSevere Thunderstorm WarningBISKidder48 min
Sep 8, 2:07 AM CDTSevere Thunderstorm WarningBISMercer, Oliver53 min
Sep 8, 3:00 AM CDTSevere Thunderstorm WarningBISMcLean45 min
Sep 8, 3:19 AM CDTSevere Thunderstorm WarningBISStutsman54 min
Sep 8, 3:37 AM CDTSevere Thunderstorm WarningBISMcIntosh38 min
Sep 8, 4:01 AM CDTSevere Thunderstorm WarningBISLogan44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.